Michigan, 2009

Damaging Wind in Michigan, August 17, 2009

August 17, 2009 · NWS DTX · 1 event in 1 county or zone

An isolated severe thunderstorm moved north through the Detroit River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated severe thunderstorm moved north through the Detroit River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 17, 11:45 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 17, 11:45 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1245 PM EDT MON AUG 17 2009

.AVIATION...

LOW LEVEL MOISTURE AXIS WILL CONTINUE TO GRADUALLY ADVANCE EAST
INTO SOUTHEAST MICHIGAN THROUGH TONIGHT...TRANSLATING
TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS TRACKING THROUGH
THE REGION. AS THE DEEPER MOISTURE BECOMES FURTHER ENTRENCHED...AT
LEAST MVFR CEILINGS/VSBYS ARE EXPECTED TO TAKE HOLD TONIGHT...WITH
A CHANCE OF IFR CEILINGS/VSBYS LATE TONIGHT...DEPENDENT ON
COVERAGE OF ACTIVITY. MATURE MID LEVEL DRY SLOW WILL WORK INTO
LOWER MICHIGAN TOMORROW MORNING...WITH LOW LEVEL WINDS VEERING TO
A MORE WESTERLY DIRECTION DRYING THE LOW LEVELS OUT BY AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 448 AM EDT MON AUG 17 2009

SHORT TERM...TODAY

DEEP/MOIST SOUTHWEST FLOW NOW ENTRENCHED ACROSS SOUTHEAST LOWER MI
EARLY THIS MORNING.  THIS IN CONJUNCTION WITH WEAK LOW LEVEL
CONVERGENCE ALONG A PRE-FRONTAL TROUGH AND ASCENT WITHIN A WEAK
UPPER LEVEL SHORTWAVE SUSTAINING AN AXIS OF ISOLATED/SCATTERED
SHOWERS WITH EMBEDDED SLIGHTLY ELEVATED THUNDER ACROSS ROUGHLY THE
NORTHWEST PORTION OF THE FORECAST AREA.

THIS MOIST AXIS/CONVERGENCE ZONE WILL REMAIN FIRMLY OVERHEAD THROUGH
THE DAY...PROVIDING A FOCUS FOR ADDITIONAL DEVELOPMENT BOTH JUST
UPSTREAM AND ACROSS THE AREA.  WILL CONTINUE TO MONITOR THE
EVOLUTION/TRACK OF MCS ACTIVITY NOW STRETCHING FROM NORTHERN MO INTO
NORTHWEST IL.  ALTHOUGH WANING LOW LEVEL JET SUPPORT WILL LIKELY
BRING A DIMINISHING TREND TO THIS ACTIVITY BY MIDDAY...CERTAINLY
CANNOT RULE OUT THE REMNANT COLD POOL/MCV SHIFTING INTO THE REGION
FOR THE AFTERNOON HOURS. CONSIDERABLE CLOUD DEBRIS WILL CERTAINLY
LIMIT THE INSOLATION POTENTIAL...LIKELY LEAVING RATHER MODEST
INSTABILITY TO WORK WITH THROUGH PEAK HEATING /1-1.5 J/KG OF
SBCAPE/.  WINDS NOT OVERLY IMPRESSIVE EITHER...WITH THE STRONGEST
MID/UPPER LEVEL WIND FIELD HOLDING TO THE WEST AND KEEPING LOCAL
BULK SHEAR VALUES BELOW 25 KNOTS.  THIS SETUP FAVORS MORE LOOSELY
ORGANIZED STORM STRUCTURES CONTAINING GUSTY WINDS.  HEAVY RAINFALL
WILL BE MORE OF A CONCERN GIVEN PW VALUES APPROACHING 2.0
INCHES...A STATIONARY MOISTURE FLUX AREA AND WEAK STEERING FLOW.

GIVEN MORE LIMITED SOLAR HEATING TODAY...WILL SEE TEMPERATURES HOLD
SEVERAL DEGREES BELOW READINGS FROM THIS PAST WEEKEND. THE POSITION
OF THE PRIMARY MOISTURE AXIS/THICKER CLOUD FIELD WOULD FAVOR
SLIGHTLY BETTER HEATING POTENTIAL ACROSS THE SOUTHEAST COUNTIES.
THEREFORE WILL CONTINUE TO DEPICT A TEMPERATURE GRADIENT RANGING
FROM MID 80S IN THE SOUTHEAST TO AROUND 80 IN THE NORTHERN SAGINAW
VALLEY/THUMB REGION.

LONG TERM...TONIGHT THROUGH SUNDAY

TONIGHT THROUGH TUESDAY: COMPLEX PATTERN CURRENTLY OVER THE NORTHERN
GREAT LAKES WILL CONTINUE TO AFFECT THE WEATHER ACROSS SOUTHEAST
MICHIGAN. UPPER LOW SPINNING NEAR THE WESTERN ONTARIO BORDER WILL
MOVE SLOWLY EAST ACROSS ONTARIO THROUGH TUESDAY. AREA OF SURFACE LOW
PRESSURE AHEAD OF THIS FEATURE (CURRENTLY OVER MANITOBA) HAS ALREADY
BEGUN TO MERGE WITH ANOTHER AREA OF SURFACE LOW PRESSURE OVER
CENTRAL ONTARIO. MODELS SHOW BOTH OF THESE SURFACE FEATURES WILL
CONTINUE TO DRIFT SLOWLY NORTHEAST UNTIL THEY CONSOLIDATE OVER THE
ONTARIO/QUEBEC BORDER BY TUESDAY EVENING. ON THE THERMAL SIDE OF
THINGS...ACTIVE LOW-LEVEL BAROCLINIC ZONE DRAPED FROM EASTERN
ONTARIO TO WESTERN MICHIGAN TO IOWA/MISSOURI (AN OLD BOUNDARY
EXTENDING OUT OF THE OCCLUDED SYSTEM OVER CENTRAL ONTARIO) WILL GET
KICKED VERY SLOWLY EAST ACROSS EASTERN MICHIGAN TONIGHT THROUGH
TUESDAY AS THE SECOND AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT
BEGIN TO PUSH ACROSS THE WESTERN GREAT LAKES. PERIODS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO OCCUR BEFORE COLD FRONTAL PASSAGE
TUESDAY EVENING. HAVE CARRIED LIKELY POPS THROUGH THIS PERIOD AS
WEAK DIFFLUENCE AND LOW-LEVEL JET AXIS AID CONVECTIVE DEVELOPMENT
ALONG THE OLD BOUNDARY AND AHEAD OF THE COLD FRONT AND PREFRONTAL
TROUGH. CURRENT WATER VAPOR IMAGERY AND 00Z RAOBS SHOW A GOOD PLUME
OF MOISTURE LIFTING UP INTO LOWER MICHIGAN...WITH PW VALUES EXPECTED
TO APPROACH 1.75 INCHES BY TONIGHT. GIVEN HIGH MOISTURE
CONTENT...SLOW STORM MOVEMENT...AND POTENTIAL FOR CONTINUAL
REDEVELOPMENT AND TRAVEL ALONG THE REMNANT BOUNDARY IN PLACE...HEAVY
RAINFALL WILL CONTINUE TO BE A CONCERN OVERNIGHT AND INTO TUESDAY.
LIMITED SURFACE HEATING SHOULD HELP MITIGATE ANY SEVERE THREAT. AREA
SHOULD DRY OUT BEHIND THE PASSAGE OF THE COLD FRONT TUESDAY
NIGHT...ESPECIALLY AS SURFACE RIDGING EXTENDS INTO LOWER MICHIGAN
FROM THE SOUTH.

WEDNESDAY THROUGH SUNDAY: STRING OF UPPER SHORTWAVES OVER THE GULF
OF ALASKA WILL DIVE ACROSS WESTERN CANADA AND DOWN INTO THE NORTHERN
PLAINS BY TUESDAY NIGHT. THIS WILL REINFORCE LONGWAVE TROUGHING FROM
THE PLAINS TO NEW ENGLAND THROUGH MIDWEEK. MODELS CONTINUE TO DIFFER
WITH HOW LONG THE UPPER TROUGH WILL LINGER OVER THE GREAT LAKES
AFTER IT CONSOLIDATES AND SHARPENS...AND WILL CONTINUE TO FAVOR THE
SLOWER MODEL SOLUTIONS DUE TO HIGH DEGREE OF AMPLIFICATION OF BOTH
UPSTREAM AND DOWNSTREAM RIDGES. THIS WOULD KEEP THE UPPER TROUGH IN
THE VICINITY OF MICHIGAN INTO SATURDAY. AT THE SURFACE...RIDGING ON
WEDNESDAY WILL GET PUSHED EAST AS RETURN FLOW SETS UP OVER WESTERN
AND FAR SOUTHERN MICHIGAN. MODELS HAVE BEEN IN FAIRLY GOOD AGREEMENT
WITH THE SLOW PROGRESSION OF A STRONG SURFACE LOW ACROSS THE GREAT
LAKES THURSDAY THROUGH FRIDAY NIGHT. THIS WILL BRING ANOTHER
POTENTIALLY ACTIVE PERIOD OF WEATHER TO THE REGION BEGINNING
WEDNESDAY NIGHT. HAVE OPTED TO KEEP POPS VERY LOW AND LIMITED TO THE
FAR SOUTHERN CWA WEDNESDAY AFTERNOON AS RETURN FLOW LOOKS TO
INITIALLY PROGRESS VERY SLOWLY AND ISENTROPIC ASCENT LOOKS VERY WEAK
AND NOT TOO MOIST EARLY ON. TRANSPORT OF WARMTH AND MOISTURE LOOK TO
INCREASE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A STRONG LOW
LEVEL JET NOSES UP INTO THE SOUTHERN GREAT LAKES. GIVEN DEGREE OF
UPPER DIFFLUENCE SHOWN ON BOTH THE GFS AND EURO AS THE WARM FRONT
LIFTS THROUGH SOUTHERN MICHIGAN...FEEL LIKELY POPS ARE WARRANTED.
EURO AND GFS CONTINUE TO HINT A SURFACE WAVE MAY RIDE ALONG THE WARM
FRONT AS IT LIFTS INTO CENTRAL MICHIGAN...AND WILL HAVE TO KEEP AN
EYE ON THIS SCENARIO AS IT COULD ADD EVEN MORE UPRIGHT LIFT. LIKELY
POPS CONTINUE INTO FRIDAY AS BEST MODEL CONSENSUS (EURO/GEM) BRINGS
THE COLD FRONT ACROSS LOWER MICHIGAN FRIDAY DURING THE LATE
AFTERNOON AND INTO THE FIRST HALF OF THE NIGHT. PREVIOUS SOLUTIONS
ALL SEEMED TO MOVE THE UPPER TROUGH TO OUR EAST BY SATURDAY
EVENING...HOWEVER THE 00Z RUN OF THE EURO NOW LINGERS IT OVERHEAD
INTO SUNDAY. WILL CONTINUE TO HOLD ONTO CHANCE POPS ON SATURDAY AND
KEEP A DRY SUNDAY...BUT THIS COULD ALL CHANGE AS MODEL SOLUTIONS
CONVERGE.

MARINE...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH TONIGHT
WITHIN A VERY MOIST PRE-FRONTAL ENVIRONMENT.  THIS ACTIVITY WILL
CONTINUE INTO TUESDAY AS A FRONTAL BOUNDARY DROPS THROUGH.   HEAVY
RAINFALL WILL BE POSSIBLE AT TIMES.   OUTSIDE OF THUNDERSTORMS...
WIND AND WAVE CONDITIONS WILL GENERALLY REMAIN FAVORABLE DURING THIS
TIME.  WEAK HIGH PRESSURE WILL BRING FAVORABLE BOATING CONDITIONS ON
WEDNESDAY.  A STRONGER STORM SYSTEM ENTERING THE UPPER MISSISSIPPI
VALLEY WILL LEAD TO INCREASING SOUTHERLY WINDS AND THE NEXT CHANCE
OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SF
SHORT TERM...MR
LONG TERM....HLO
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 17, 3:31 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
431 AM EDT MON AUG 17 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-180845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
431 AM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH TONIGHT
WITHIN A VERY MOIST ENVIRONMENT. THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL TO ONE
HALF INCH IN DIAMTER...AND WIND GUSTS TO 45 MPH. AN ISOLATED STORM
OR TWO MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING. STORM
MOTION WILL BE TO THE NORTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AS A WEAK FRONTAL
BOUNDARY PUSHES ACROSS LOWER MICHIGAN. HEAVY RAINFALL WILL REMAIN
POSSIBLE DURING THIS TIMEFRAME. AFTER A PERIOD OF DRY WEATHER ON
TUESDAY NIGHT AND WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE
WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-180845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
431 AM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH TONIGHT
WITHIN A VERY MOIST ENVIRONMENT. THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL TO ONE
HALF INCH IN DIAMTER...AND WIND GUSTS TO 45 MPH. AN ISOLATED STORM
OR TWO MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING. STORM
MOTION WILL BE TO THE NORTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AS A WEAK FRONTAL
BOUNDARY PUSHES ACROSS LOWER MICHIGAN. HEAVY RAINFALL WILL REMAIN
POSSIBLE DURING THIS TIMEFRAME. AFTER A PERIOD OF DRY WEATHER ON
TUESDAY NIGHT AND WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE
WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 17, 1:04 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
204 PM EDT MON AUG 17 2009

MIZ076-083-171830-
MONROE-WAYNE-
204 PM EDT MON AUG 17 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF FLAT ROCK...MOVING NORTH AT 25
MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS...ARE EXPECTED WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FLAT ROCK AROUND 215 PM EDT...
  TRENTON AROUND 220 PM EDT...
  WYANDOTTE AROUND 230 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SF

The radar

The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 17, 1:12 PM EST to 1:13 PM EST
Where
Wayne County, 0.87 mi NNE of Grosse Ile Nas to 0.9 mi SSW of Grosse Ile Nas
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
42.112, -83.146

A couple dozen trees were blown down, some of which landed on a few homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187949.